MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0103
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician advanced the smart coil through the microcatheter, however, the smart coil unintentionally detached within the microcatheter.Therefore, the physician used a snare device to remove the detached smart coil from the microcatheter.It was reported that a second smart coil also unintentionally detached within the microcatheter and was removed with a snare device.The procedure was completed with additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, and the pull wire was retracted out of the ddt.If this occurs, the embolization coil will detach from its pusher assembly.Further evaluation revealed kinks throughout the length of the pusher assembly.This damage was incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.Evaluation of the second returned smart coil could not confirm that the embolization coil was detached from its pusher assembly.Evaluation revealed that the pull wire was fractured on the proximal end of the pusher assembly, and the embolization coil was intact with its pusher assembly.If the pull wire is not retracted out of the ddt, the embolization coil will not detach.Further evaluation revealed kinks throughout the length of the pusher assembly and offset coil winds on the embolization coil.This damage was incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2022-00554.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15845130
Report Number3005168196-2022-00555
Device Sequence Number6996348
Product Code HCG
UDI-Device Identifier00814548015620
UDI-Public814548015620
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/22/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT0103
Device Lot NumberF111144
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2022
Initial Report FDA Received Date11/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age45
Patient SexFemale
Date Report Sent to FDA01/01/2005